Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 89, NWS Jackson, MS

April 5, 20224 counties in Mississippi; East Carroll Parish, Madison Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Apr 5, 2022, 5:17 AM CDT for 4 counties in Mississippi; East Carroll Parish, Madison Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2022, 5:17 AM CDT (10:17 UTC)
Expired
Apr 5, 2022, 6:00 AM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties East Carroll Parish, LA, Madison Parish, LA, Hinds County, MS, Issaquena County, MS, Warren County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 87 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 3:18 AM CDTTornado WatchSPC8 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:55 AM CDT, 22 minutes earlier.

Area forecast discussion, Apr 5, 4:55 AM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
455 AM CDT Tue Apr 5 2022

...SEVERE WEATHER AND HEAVY RAINFALL LIKELY THROUGH EARLY THIS
AFTERNOON...

.DISCUSSION...

Today and Tonight:

The primary concern in the short-term is for severe weather
including damaging wind gusts, large hail (already received
reports of 1.5 to 2 inch hail), and possible tornadoes. A look at
the regional radar mosaic shows the features driving the severe
weather risk pretty clearly early this morning. A lifting warm
front separates an air mass with sub-50-degree dew points and the
warm, moist Gulf air with dew points pushing 65-70 degrees. Storms
along this moisture boundary have been severe, with large hail
reported in several locations. To the west - across southern
Arkansas and northwest Louisiana, a bowed out MCS will race east
across the forecast area through early this afternoon. This line
has the potential for damaging wind gusts and tornadoes where wind
shear is favorably aligned with the storm motions. As the morning
progresses, this line will encounter a shear profile with
effective storm-relative helicity of 300-400 m2/s2. Storms along
the line (or any well-aligned clusters east of the line) could
quickly produce tornadoes as we head through the morning. The
threat for severe weather should decrease by the afternoon as the
line races through, but some chance for storms producing heavy
rain may linger across the far south through the afternoon as the
southern portion of the line loses steam and becomes parallel to
the mean flow aloft. Localized flooding is possible from heavy
rain rates or where multiple storms move across an area. The
weather should clear out this evening, but without a front passing
through the area, temperatures should remain mild heading into
tomorrow.

The rest of this week into the weekend:

We're still watching tomorrow for a conditional severe weather
threat. The expectation is that today's squall line should
overturn the atmosphere with limited recovery before tomorrow. A
cold front moving into the region could, however, cause enough
lift to tap into steeper lapse rates aloft see some thunderstorms
develop. Thunderstorm chances will be greatest across the
southeastern half of the area, which aligns with the position of
the front by about mid-day tomorrow. For now will keep a
"Marginal Risk" for severe storms in the Hazardous Weather Outlook
text and graphics for tomorrow.

A broad upper-level low pressure system will slowly move east
across the country through the weekend, keeping temperatures
cooler and weather drier across our region. Thursday and Friday
could be breezy, and Friday night or Saturday night could see a
chance for some frost in the colder northeastern Mississippi
hills.

Early next week:

The next upper-level trough is expected to begin taking shape late
in the weekend over the western CONUS, and by Monday/Tuesday, rain
chances begin to return to our area as shortwaves eject to the
east and interact with returning Gulf moisture. /NF/

&&

.AVIATION...
06Z TAF discussion:
All TAF sites are currently VFR tonight, but showers and
thunderstorms are beginning move into the area. The storms will
move across the area into Tuesday morning, bringing with it
MVFR/IFR conditions. The storms will clear from west to east
through the morning hours with improving conditions./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       80  65  80  46 /  99   6  56  15
Meridian      79  65  84  47 / 100  17  48  35
Vicksburg     82  66  78  46 /  79   5  43   8
Hattiesburg   81  68  84  50 / 100  22  46  27
Natchez       81  66  81  46 /  87   5  35   9
Greenville    77  64  72  46 /  78   6  34   8
Greenwood     77  65  75  45 /  90   5  44   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF
Hazardous weather outlook, Apr 4, 4:50 PM CDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
450 PM CDT Mon Apr 4 2022

ARZ074-LAZ007>009-015-016-023>026-MSZ040>066-072>074-052200-
Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
450 PM CDT Mon Apr 4 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and south
central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight through Tuesday

FLOODING
THREAT...Limited
TIMING...Tonight through Tuesday

Thunderstorms will move across the entire area from late tonight
through early Tuesday afternoon. Severe thunderstorms are likely,
with damaging wind gusts up to 80mph and a few tornadoes
possible. Please reference the graphics for more specific timing.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight through Tuesday, localized flash flooding is possible,
particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The severe weather threat Tuesday morning will begin to diminish
into Tuesday afternoon. There could be a threat for additional
storms and severe weather possible Wednesday afternoon,
especially over eastern Mississippi. Damaging wind gusts and hail
of quarter to golf ball size are possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Tuesday and Wednesday through Wednesday night.

ARZ075-MSZ018-019-025>039-052200-
Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-
450 PM CDT Mon Apr 4 2022

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, east central Mississippi, and
north central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight through Tuesday

FLOODING
THREAT...Limited
TIMING...Tonight through Tuesday

Thunderstorms will move across the entire area from late tonight
through early Tuesday afternoon. Severe thunderstorms, with
damaging wind gusts of 60 to 70 mph, are possible. A tornado
cannot be ruled out. Please reference the graphics for more
specific timing.

(https://www.weather.gov/images/jan/graphicast/1.png)

Tonight through Tuesday, localized flash flooding is possible,
particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The severe weather threat Tuesday morning will begin to diminish
into Tuesday afternoon. There could be a threat for additional
storms and severe weather possible Wednesday afternoon,
especially over eastern Mississippi. Damaging wind gusts and hail
of quarter to golf ball size are possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Tuesday and Wednesday through Wednesday night.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 5, 2:46 AM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
246 AM CDT Tue Apr 5 2022

MSZ019-034>036-041-050845-
Washington MS-Sharkey MS-Humphreys MS-Sunflower MS-Holmes MS-
246 AM CDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of southwestern
Sunflower, west central Holmes, southeastern Washington, Humphreys
and northern Sharkey Counties through 345 AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rolling Fork, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Anguilla around 255 AM CDT.
  Nitta Yuma around 300 AM CDT.
  Delta City around 305 AM CDT.
  Murphy and Midnight around 315 AM CDT.
  Belzoni and Isola around 330 AM CDT.

Other locations impacted by this storm include Silver City and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3316 9025 3292 9061 3292 9066 3284 9076
      3282 9076 3279 9080 3287 9094 3289 9094
      3291 9092 3294 9091 3296 9092 3340 9075
TIME...MOT...LOC 0746Z 211DEG 38KT 3287 9085

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

22
Local storm report, Apr 5, 3:43 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
343 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     HAIL             3 S SAND HILL           32.45N 89.88W
04/05/2022  E1.75 INCH       RANKIN             MS   PUBLIC

            HAIL TO THE SIZE OF GOLF BALLS FELL ALONG
            STUMP RIDGE ROAD.

&&

NF
Special weather statement, Apr 5, 3:57 AM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
357 AM CDT Tue Apr 5 2022

MSZ052-057-058-051000-
Lauderdale MS-Jasper MS-Clarke MS-
357 AM CDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of east central Jasper,
Clarke and southeastern Lauderdale Counties through 500 AM CDT...

At 356 AM CDT, Doppler radar was tracking a strong thunderstorm over
Barnett, or 9 miles southwest of Quitman, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Quitman and De Soto around 405 AM CDT.
  Stonewall around 410 AM CDT.
  Sykes and Sable around 415 AM CDT.
  Middleton around 420 AM CDT.
  Snell and Increase around 425 AM CDT.

Other locations impacted by this storm include Pachuta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CDT for east central
Mississippi.

&&

LAT...LON 3201 8846 3185 8887 3202 8901 3239 8860
      3222 8843
TIME...MOT...LOC 0856Z 234DEG 46KT 3198 8886

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DB
Local storm report, Apr 5, 4:09 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
409 AM CDT TUE APR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     HAIL             2 SE FANNIN             32.40N 89.93W
04/05/2022  M2.10 INCH       RANKIN             MS   BROADCAST MEDIA

            HAIL MEASURED AT 2.1 INCHES FELL ALONG HOLLY
            BUSH ROAD NEAR THE MCCLAIN LODGE AREA.
            REPORT WITH PICTURE RELAYED VIA TWITTER.

&&

NF
Special weather statement, Apr 5, 4:38 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
438 AM CDT Tue Apr 5 2022

MSZ027>029-032-051030-
Carroll MS-Montgomery MS-Choctaw MS-Webster MS-
438 AM CDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of northern Choctaw,
east central Carroll, southwestern Webster and southern Montgomery
Counties through 530 AM CDT...

At 437 AM CDT, Doppler radar was tracking a strong thunderstorm near
Poplar Creek, or 9 miles southeast of Winona, moving northeast at 55
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Lodi around 450 AM CDT.
  Eupora and Embry around 505 AM CDT.
  Bellefontaine around 510 AM CDT.

Other locations impacted by this storm include Walthall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CDT for central and
north central Mississippi.

&&

LAT...LON 3354 8909 3351 8909 3328 8963 3328 8970
      3339 8976 3372 8934 3372 8932
TIME...MOT...LOC 0937Z 229DEG 46KT 3338 8963

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

TW
Special weather statement, Apr 5, 4:53 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
453 AM CDT Tue Apr 5 2022

MSZ043-048-051045-
Hinds MS-Madison MS-
453 AM CDT Tue Apr 5 2022

...A strong thunderstorm will impact portions of north central Hinds
and Madison Counties through 545 AM CDT...

At 452 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brownsville, or 11 miles north of Clinton, moving northeast at 50
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Flora and Pocahontas around 500 AM CDT.
  Annandale around 510 AM CDT.
  Canton and Gluckstadt around 515 AM CDT.
  Way around 525 AM CDT.
  Sharon around 530 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 AM CDT for central
Mississippi.

&&

LAT...LON 3258 8986 3257 8987 3256 8989 3251 8993
      3236 9044 3252 9051 3254 9047 3257 9045
      3258 9042 3258 9040 3261 9035 3261 9034
      3263 9032 3267 9024 3267 9020 3269 9014
      3270 9013 3270 9010 3276 9004 3279 8996
TIME...MOT...LOC 0952Z 247DEG 43KT 3249 9040

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:59 AM CDTSpecial Weather StatementJANIssaquena46 min
Apr 5, 2:37 AM CDTSpecial Weather StatementJANRankin53 min
Apr 5, 2:46 AM CDTSpecial Weather StatementJANHumphreys, Sharkey59 min
Apr 5, 3:12 AM CDTSevere Thunderstorm WarningJANLeake, Rankin, Scott63 min
Apr 5, 3:33 AM CDTSevere Thunderstorm WarningJANHolmes, Humphreys42 min
Apr 5, 3:57 AM CDTSpecial Weather StatementJANClarke63 min
Apr 5, 4:34 AM CDTSevere Thunderstorm WarningJANClarke, Lauderdale20 min
Apr 5, 4:38 AM CDTSpecial Weather StatementJANWebster52 min
Apr 5, 4:50 AM CDTSevere Thunderstorm WarningJANChoctaw, Clay, Montgomery, Oktibbeha, Webster31 min
Apr 5, 4:53 AM CDTSpecial Weather StatementJANMadison52 min
Apr 5, 5:06 AM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson22 min
Apr 5, 5:14 AM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Jefferson61 min
Apr 5, 5:53 AM CDTSevere Thunderstorm WarningJANHinds, Leake, Madison, Rankin, Scott, Smith80 min
Apr 5, 6:00 AM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Jefferson, Lawrence, Lincoln, Simpson60 min
Apr 5, 6:06 AM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson17 min
Apr 5, 6:13 AM CDTSevere Thunderstorm WarningJANAdams17 min
Apr 5, 6:40 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lawrence, Simpson, Smith65 min
Apr 5, 6:47 AM CDTTornado WarningJANScott, Smith28 min
Apr 5, 6:51 AM CDTFlash Flood WarningJANCopiah, Franklin, Jefferson, Jefferson Davis, Lawrence, Lincoln and 1 more4 hr
Apr 5, 6:58 AM CDTSevere Thunderstorm WarningJANClarke, Jasper, Lauderdale, Newton92 min
Apr 5, 7:02 AM CDTTornado WarningJANCovington, Jefferson Davis43 min
Apr 5, 7:05 AM CDTTornado Warning Tornado observedConsiderable damage threatJANNewton27 min
Apr 5, 7:24 AM CDTSevere Thunderstorm WarningJANJasper, Jones55 min
Apr 5, 7:31 AM CDTTornado WarningJANJones44 min
Apr 5, 7:36 AM CDTFlash Flood WarningJANClarke, Covington, Jasper, Jefferson Davis, Jones, Smith3 hr
Apr 5, 7:44 AM CDTTornado WarningJANLauderdale46 min
Apr 5, 7:58 AM CDTSevere Thunderstorm WarningJANClarke47 min
Apr 5, 8:15 AM CDTFlash Flood WarningJANForrest, Lamar, Marion6 hr
Apr 5, 9:52 AM CDTRiver Flood WarningJANMadison, Yazoo5 days
Apr 5, 9:56 AM CDTRiver Flood WarningJANLeake24 hr
Apr 5, 9:58 AM CDTRiver Flood WarningJANYazoo11 hr
Apr 5, 2:59 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis31 min
Apr 5, 12:54 AM CDTSpecial Weather StatementJANRichland, West Carroll51 min
Apr 5, 1:32 AM CDTSevere Thunderstorm WarningJANEast Carroll, Morehouse, Richland, West Carroll58 min
Apr 5, 3:52 AM CDTSevere Thunderstorm WarningJANMorehouse, Richland53 min
Apr 5, 4:30 AM CDTSevere Thunderstorm WarningJANEast Carroll, Franklin, Madison, Richland, Tensas, West Carroll45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2022Severe Thunderstorm Warnings in Louisiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.